Hail, Thomas
- When
- September 30, 8:00 PM CST
- Where
- Thomas County, 0.51 mi E of Thedford
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.980, -100.570
A line of thunderstorms developed across the central Sandhills of Nebraska producing heavy rain and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A line of thunderstorms developed across the central Sandhills of Nebraska producing heavy rain and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 30, 3:02 PM CST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 402 PM CDT WED SEP 30 2009 ...SHOWERS AND STORMS TONIGHT FOLLOWED BY COOL...VERY WINDY AND SHOWERY THURSDAY INTO FRIDAY... .DISCUSSION... GULF MOISTURE IS RETURNING TO THE CENTRAL PLAINS AHEAD OF UPPER TROUGH CURRENTLY DIGGING ACROSS WYOMING AND NRN CO. TONIGHT...LARGE SCALE ASCENT AND VERY STEEP LAPSE RATES...HIGHEST MUCAPES FROM 1000-1500 J/KG OR GREATER AND 45-50KT OF DEEP LAYER SHEAR...SUPPORTS ISOLATED STRONG TO POSSIBLY SEVERE STORMS. STORMS TO BE ELEVATED IN NATURE DUE TO A VERY STRONG CAP FROM 18Z U/A SOUNDING. MOST COVERAGE WILL OCCUR ACROSS NCTRL NEBR OVERNIGHT WITH ONLY ISOLATED COVERAGE POSSIBLE ACROSS THE SOUTHWEST. THIS DUE TO TRACK OF SURFACE LOW ACROSS SRN NEBR AND DRY SLOT AFFECT INTO SWRN NEBR. GIVEN STEEP MID LEVEL LAPSE RATES AND A FCST FREEZING LEVELS AT ONLY 10.5K FEET...LARGE HAIL IS FAVORABLE WITH THE STRONGEST STORMS. THURSDAY/THURSDAY NIGHT...NAM AND GFS IN GOOD AGREEMENT WITH TRACK OF H5 LOW CENTER WHILE MAINTAINING A NEGATIVE TILT. CURRENT UPPER LOW CENTER TO TRACK FROM NRN BLACK HILLS 12Z THUR SOUTHEAST INTO NERN NEBR BY 00Z FRIDAY...THEN SLOWS A BIT AS IT MOVES EAST ACROSS NRN IOWA. WILL MAINTAIN LIKELY POPS FAR NRN NEBR THUR THEN LIKELY THUR NIGHT ACROSS THE NORTHEAST GENERALLY EAST OF SPRINGVIEW THROUGH ONEILL. REGARDING WINDS...A TIGHT H7 GRADIENT AND SFC MSLP GRADIENT SHOW UNIDIRECTIONAL NW WINDS FOR EFFECTIVE DOWNWARD TRANSFER. HIGHER ELEVATIONS IN OUR WEST (MAINLY WEST OF HWY 61) WILL BE FAVORABLE FOR SUSTAINED NW WINDS OF 40 MPH DURING THUR AFTN. THUS HAVE KEPT THE HIGH WIND WATCH IN EFFECT FROM WESTERN COUNTIES FROM 15Z THU THROUGH 03Z FRIDAY. WOULD NOT BE SURPRISED IF SUSTAINED WINDS REACH AROUND 40 MPH FOR A FEW HOURS THU AFTN. ALSO GUSTS TO 50 MPH ARE POSSIBLE. A WIND ADVY WILL BE IN EFFECT HOWEVER EAST OF THE HIGH WIND WATCH FROM 15Z THU THROUGH 21Z FRIDAY. TEMPERATURE PROFILES THROUGH THURSDAY NIGHT DO NOT SUPPORT A RAIN/SNOW MIX WITH LOWEST SAMPLING OF FREEZING LEVELS 2500-3500FT AGL. DUE TO FAST FCST FROPA...HAVE ADJUSTED HIGHS UP A FEW DEGREES IN THE WEST AND KEPT TEMP NEAR PREVIOUS IN THE EAST. HIGHS FROM NEAR 52-53 NCTRL TO 55-58 SOUTH. FRIDAY/FRIDAY NIGHT...AS UPPER LOW CENTER SYSTEM MOVES EAST ACROSS NRN IOWA...WRAP AROUND WILL REMAIN POSSIBLE ACROSS NERN THIRD DURING THE DAY AND FOR THE FAR NORTHEAST FRIDAY EVENING. CLEARING IN SWRN AREAS A CONTINUED DEEP MIXING FROM NW WINDS WILL ALLOW SWRN AREA TO WARMUP THE MOST (60-63). NCTRL WILL REMAIN STUCK IN THE MID 50S. WIND ADVY WILL CONTINUE TIL 21Z FOR AREAS GENERALLY NEAR AND EAST OF HWY 83. SATURDAY...DRY WITH LIGHT WINDS WITH REGION IN BETWEEN SYSTEMS. HIGHS STILL COOL FROM 60-65. .EXTENDED DISCUSSION... SERLY WINDS WILL PERSIST THROUGH SUNDAY NIGHT AS UPPER LOW/TROUGH APPROACHES. HAVE INTRODUCED CHC/SLIGHT CHCS FOR RAIN SHOWERS SUNDAY THROUGH MONDAY NIGHT WITH APPROACH AND PASSAGE OF SYSTEM. BEST CHCS WILL BE ACROSS NCTRL WHILE SOUTH REMAINS MAINLY AS SLIGHT CHC. TEMPS SUNDAY THROUGH TUESDAY MAINLY TO THE LOWER 60S WITH UPPER 50S/LOWER 60S NORTHWEST. && .AVIATION... MAJOR STORM SYSTEM IS NEARLY HERE...AND VFR CONDITIONS THIS AFTERNOON WILL BE DETERIORATING TONIGHT. GUSTY SOUTHEAST WINDS WILL CONTINUE THIS EVENING WITH ISOLATED THUNDERSTORMS POSSIBLE. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF LOCALLY REDUCING CONDITIONS TO MVFR AND POSSIBLY BRIEFLY TO IFR...AND MAY ALSO CONTAIN HAIL. COLD FRONT TO PUSH ACROSS THE AREA TONIGHT...WITH A SWITCH TO STRONG NORTHWEST WINDS BEHIND THE FRONT. CIGS LIKELY TO DROP TO MVFR OR IFR BEHIND THE FRONT...WITH SCT SHOWERS. BEST CHANCES FOR RAIN ALONG THE SD/NEB BORDER. DRY SLOT WORKS INTO SW NEB BY MID MORNING...HOWEVER WINDS WILL REMAIN STRONG THROUGH THE DAY. && LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH IN EFFECT 15Z THU TIL 03Z FRIDAY FOR NEZ004-022>024-035-036-056>058-069-094. WIND ADVY IN EFFECT FOR NEZ005-025-006>010-026>029-037>038-059-070-071. && DISCUSSION...ROBERG AVIATION...MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 832 PM CDT WED SEP 30 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-020145- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 832 PM CDT WED SEP 30 2009 /732 PM MDT WED SEP 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...REST OF TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THE OVERNIGHT HOURS...MAINLY NORTH OF INTERSTATE 80. THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. NORTHWESTERLY WINDS WILL INCREASE BEHIND AN EXITING COLD FRONT OVERNIGHT. BY DAWN THURSDAY...NORTHWESTERLY WINDS MAY GUST UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NORTHWEST WINDS WILL INCREASE THURSDAY ACROSS THE STATE. A HIGH WIND WATCH HAS BEEN ISSUED FOR WESTERN NEBRASKA...WEST OF HIGHWAY 83...FOR WINDS IN EXCESS OF 40 MPH WITH GUSTS NEAR 60 MPH. A WIND ADVISORY HAS BEEN ISSUES ALONG AND EAST OF HIGHWAY 83. THE WIND ADVISORY CONTINUES INTO FRIDAY AFTERNOON...WHEN THE STRONG STORM SYSTEM WILL FINALLY EXIT INTO THE GREAT LAKES REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CLB
The North Platte radar (KLNX), 3 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196026, 196028.